Arizona, 2022Flash Flooding and Dust Storm in Arizona, August 7, 2022
August 7, 2022 · NWS PSR · 9 events in 3 counties and zones
00 inches) and instability (MLCAPE 1000+ J/KG) combined with an approaching upper-level trough to result in an environment favorable for strong convective activity. Thunderstorms first developed across the Mogollon Rim and White Mountains during the early to mid afternoon hours and then slowly drifted southwestward towards south-central Arizona.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $133,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture (PWATs 1.75-2.00 inches) and instability (MLCAPE 1000+ J/KG) combined with an approaching upper-level trough to result in an environment favorable for strong convective activity. Thunderstorms first developed across the Mogollon Rim and White Mountains during the early to mid afternoon hours and then slowly drifted southwestward towards south-central Arizona. Activity affected portions of Gila County, where significant water flow was observed along the Russell Gulch area. Additional activity moved from the higher terrain down into western portions of the Phoenix metro during the early evening hours, where damaging winds and blowing dust were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 7, 1:29 PM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 7, 1:29 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
129 PM MST Sun Aug 7 2022
.SYNOPSIS...
Storm chances will be on the increase beginning today
and remain elevated throughout the upcoming week as moisture levels
rise. With the elevated moisture levels and increased cloud cover,
temperatures will be near to slightly below seasonable norms.
&&
.DISCUSSION...
A pair of compact mesovortices rotated through the area this
morning, one near Phoenix and another just south of the Arizona
border. These brought scattered showers and thunderstorms to
portions of Gila/Maricopa Counties and Yuma/Imperial Counties.
Most of these showers and the associated cloud cover has now
cleared out, but due to somewhat cooler air in these locations it
will be more difficult to achieve convective initiation.
Elsewhere, strong insolation is leading to rapid destabilization
with showers and storms already popping up over the higher terrain
of the eastern third of Arizona. Moisture values are elevated with PWAT
values ranging from close to 2" over southwest Arizona to 1.25"
over Gila County, with most of the moisture concentrated above 700
hPa. Meanwhile, an inverted upper level trough over New Mexico is
nudging into eastern Arizona at this time, which is leading to
increased winds aloft as well as an improved wind shear profile.
MLCAPE has risen to 500-1500 J/Kg across much of southern Arizona
but remains strongly capped over the lower valleys at this time,
which reflect the cooling influence of the morning cloud cover.
HREF model guidance shows that we will continue to destabilize
heading into the afternoon hours and see the wind profile
improve. Scattered storms are already developing along the
Mogollon Rim. The likely storm progression the next few hours will
be a gradual increase in storm activity north and east of
Phoenix. Due to the aforementioned instability issues, these
storms may struggle to propagate into the valleys. By mid to late
afternoon, as the upper level trough continues to move closer to
the area, convection will initiate south and southeast of Phoenix.
Once these storms develop, conditions appear favorable for storm
maintenance heading westward into southern Maricopa and Yuma
Counties. Finally, interactions between these storms may result in
additional activity with a 20-40% chance of showers and storms
over the Phoenix area and points westward towards La Paz County.
The weather hazards today will vary considerably across the CWA. Over
Gila County where the boundary layer is not as dry, rain leading
to flash flooding will be the primary threat with the WPC showing
a slight (15% chance) risk of excessive rainfall. Accordingly, a
Flood Watch is in effect there. Further to the southwest, where
dry air in the lower atmosphere will be more of a concern, wind
and dust will be the primary threats. HREF guidance is showing a
50-70% chance of wind gusts in the lower deserts exceeding 35 kts
out of the east to northeast. The highest risk of strong to severe
winds appears to be along the I-8 corridor, where a Blowing Dust
Advisory is in effect this evening. The risk of flash flooding
across the lower deserts is relatively low, but remains possible.
Assuming that storms develop as expected, outflow winds and dust
could potentially move into portions of the Colorado River Valley
later tonight.
The upper level high will settle to the northeast of the 4-corners
region for much if not all of the next week which will be ideal
for continued deep moisture advection under southeast flow.
Ensemble mean PWAT generally remains 1.75-2" across the lower
deserts. With the high positioned further to the northeast than
typical, upper level winds may also stay somewhat elevated. WPC
clusters reveal some minor uncertainty with respect to the high
pressure location and intensity, which will ultimately dictate
important factors such as the strength and orientation of the
steering flow. Models are also hinting at periodic easterly waves
rotating around the base of the high pressure, which will increase
storm chances when present, but such features are always
difficult to time many days in advance. For now, the NBM maintains
a 25-50% chance of rain each day over the next week in the lower
elevations, with a 40-70% chance over the higher terrain.
Temperatures will remain slightly below normal for the entire
week.
&&
.AVIATION...Updated 1810Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Afternoon W-NW flow will continue through very early evening with
occasional gusts near 15-20 kt. The main concern is the forecast
shower and thunderstorm activity across the higher terrain north
and east of Phoenix this afternoon. Conditions will be favorable
for this activity to descend at least into the foothills late this
afternoon and early this evening. It remains uncertain whether
thunderstorms will develop in the Valley and directly impact the
terminals, however there is high likelihood (>50%) that an outflow
boundary will move out of the higher terrain and into the Valley
this evening. Gusts could potentially reach 30-40+ kt along the
NE-NW component outflow, which may also result in areas of
blowing dust and reduced vsbys. Strong convection forecast for S
AZ this evening and overnight will likely send a fairly robust
S-SW component outflow late tonight as shown in the KPHX TAF.
Erratic wind shifts are also a possibility late tonight as storms
move W of Phoenix. Low cloud storm CIGS and blowing dust VSBY's
could drop to AOA 6 kft and 4-6 sm respectively.
Southeast California/Southwest Arizona including KIPL and KBLH:
Showers and thunderstorms will mainly be focused in Arizona this
evening. However, there is a 40% chance an outflow boundary from
this activity will affect KBLH later this evening, late tonight or
on Mon morning with E winds and gusts potentially reaching as high
as 30-40 kt. Gusts of this magnitude may result in blowing dust
and reduced visibilities. VCSH is also likely for KIPL for part of
the afternoon with gusty SE winds developing tonight and reduced
vsbys near 6 sm in blowing dust.
&&
.FIRE WEATHER...
Active monsoon storm conditions are expected during the next
several days as moisture increases across the area. With the
elevated moisture levels in place, MinRHs will range between
25-40% with excellent overnight recoveries. Therefore, the fire
danger threat is expected to remain low for the foreseeable
future. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this
evening for AZZ539-550-551-553-554-559.
Flood Watch through late tonight for AZZ545-547-552-556>558-
560>563.
CA...None.
&&
DISCUSSION...Hodges
AVIATION...Sawtelle/Hirsch
FIRE WEATHER...LojeroIn the hours before
Special weather statement, Aug 7, 2:02 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
202 PM MST Sun Aug 7 2022
AZZ563-072145-
Southeast Gila County AZ-
202 PM MST Sun Aug 7 2022
...A strong thunderstorm will impact portions of Gila County through
245 PM MST...
At 202 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Sawmill, or 36 miles east of Globe, moving south at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3346 11016 3345 11018 3345 11020 3357 11041
3372 11020 3361 11005 3360 11005
TIME...MOT...LOC 2102Z 021DEG 11KT 3358 11018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 7, 2:49 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
249 PM PDT Sun Aug 7 2022
CAZ560-072230-
Joshua Tree NP West CA-
249 PM PDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 330 PM PDT...
At 248 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Joshua Tree, or 9 miles southwest of Twentynine
Palms. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3408 11627 3412 11626 3412 11617 3405 11611
3400 11625 3407 11632
TIME...MOT...LOC 2148Z 256DEG 3KT 3407 11620
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 7, 2:57 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
257 PM MST Sun Aug 7 2022
AZZ563-072245-
Southeast Gila County AZ-
257 PM MST Sun Aug 7 2022
...A strong thunderstorm will impact portions of Gila County through
345 PM MST...
At 257 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Sawmill, or 33 miles east of Globe. This storm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hilltop and Sawmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3347 11017 3344 11020 3343 11030 3344 11035
3343 11036 3367 11046 3374 11021 3360 11004
3360 11000 3346 11000
TIME...MOT...LOC 2157Z 026DEG 2KT 3350 11023
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 7, 3:44 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
344 PM MST Sun Aug 7 2022
AZZ556-558-562-563-072330-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
344 PM MST Sun Aug 7 2022
...Strong thunderstorms will impact portions of Gila and Pinal
Counties through 430 PM MST...
At 343 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Miami to 8 miles north of Hilltop. These
storms were nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Globe, Miami, Central Heights-Midland City, Top-Of-The-World,
Claypool and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 233 and 292.
AZ Route 188 between mile markers 214 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 11028 3329 11088 3335 11113 3336 11113
3336 11117 3380 11054
TIME...MOT...LOC 2243Z 068DEG 4KT 3340 11092 3375 11044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FeldkircherLocal storm report, Aug 7, 4:02 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
402 PM MST SUN AUG 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 4 E JTNP-LOST HORSE RAW 34.02N 116.11W
08/01/2022 RIVERSIDE CA PARK/FOREST SRVC
***DELAYED REPORT*** BIG HORN PASS ROAD
COMPLEX CLOSED DUE TO FLOODING AND DEBRIS ON
THE ROADS.
&&
SBSpecial weather statement, Aug 7, 4:36 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
436 PM MST Sun Aug 7 2022
AZZ556-558-562-563-080015-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
436 PM MST Sun Aug 7 2022
...Strong thunderstorms will impact portions of Gila, Maricopa and
Pinal Counties through 515 PM MST...
At 435 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Claypool to 7 miles north
of Top-Of-The-World. Movement was west at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of Gila, Maricopa
and Pinal Counties.
This includes the following highways...
US Highway 60 between mile markers 268 and 282.
AZ Route 188 between mile markers 221 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3372 11064 3342 11121 3336 11098 3346 11090
3368 11044
TIME...MOT...LOC 2335Z 104DEG 5KT 3362 11070 3345 11099
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FeldkircherEvent by event
6 thunderstorm wind, 2 flash flood, 1 dust storm. Local standard time, as filed.
Flash Flood, Gila
- When
- August 7, 4:40 PM MST to 5:40 PM MST
- Where
- Gila County, 3 mi SSE of Little Acres to 2.46 mi SSE of Little Acres
- Cause
- Heavy Rain / Burn Area
- Reported by
- Other Federal Agency
- Coordinates
- 33.358, -110.818
A webcam showed Russell Gulch experiencing a flash flood of at least a few feet high. No damages or injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 7, 7:38 PM MST
- Where
- Maricopa County, 5.94 mi SSE of Wittmann
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 33.697, -112.505
Power poles were down in the area between Happy Valley Rd and Deer Valley Rd and between 225th Ave and US-60 in Surprise. Timing estimated from radar. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 7, 7:38 PM MST
- Where
- Maricopa County, 3.36 mi N of Beardsley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 33.718, -112.386
Power poles were down near the intersection of Frontier Drive and 151st Avenue. Timing estimated from radar. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 7, 7:40 PM MST
- Where
- Maricopa County, 0.72 mi NW of Waddell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.628, -112.438
Numerous reports of downed trees, including some falling on vehicles, across the Surprise Farms Neighborhood in Surprise. Some of the areas that saw the downed trees include 175th Ave and Greenway, Bell Road near Loop 303, and in the intersection of West Sierra Montana Loop and North Verde Vista Drive. Timing estimated from radar. No injuries were reported.
Flash Flood, Maricopa
- When
- August 7, 8:20 PM MST to 9:40 PM MST
- Where
- Maricopa County, 3.26 mi NW of Beardsley to 1.77 mi NW of Beardsley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.700, -112.424
The Surprise Emergency Manager said there was significant flash flooding in the Asante Community, with evidence of water over the roads. The Emergency Manager also shared there was significant mud and runoff at a water treatment plant near 29 Palms RV Park. On social media there were several reports of at least minor street flooding around the area as well. Timing of impacts estimated from radar. No reports of damage or injuries from flooding.
Dust Storm, Northwest Valley
- When
- August 7, 8:49 PM MST to 8:59 PM MST
- Where
- Northwest Valley forecast zone
- Reported by
- Public
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Visibility less than 1/4 mile along Loop 303 just south of Surprise in blowing dust from thunderstorm outflow. No accidents or injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 7, 9:15 PM MST
- Where
- Maricopa County, 0.47 mi NW of Buckeye Muni Arpt
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $40,000
- Reported by
- AWOS
- Coordinates
- 33.425, -112.685
A 77 mph wind gust was measured at the Buckeye Municipal Airport. Triple G Dairy Farm, just to the south of the airport, experienced a lot of damage, including shattered windows from flying debris or hail, a few downed power poles, uprooted trees, metal roof partially torn off one building, and at least minor damage to nearby homes owned by dairy workers. A month after the storm, NWS Phoenix was contacted by a claims specialist looking into a hangar door that was blown off at the airport. Although unconfirmed, this storm, with the 77 mph gust, is the most probable cause of the hangar door damage. Estimated damage costs for the hangar door are applied to this event. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 7, 9:15 PM MST
- Where
- Maricopa County, 2.5 mi ENE of Buckeye Muni Arpt
- Measured
- 67 kt (77 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.431, -112.639
Two semis flipped on I-10 westbound in Buckeye, just west of SR-85, causing both lanes to be temporarily blocked. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 7, 9:15 PM MST
- Where
- Maricopa County, 0.2 mi NW of Buckeye
- Measured
- 67 kt (77 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 33.372, -112.582
Local broadcast showed footage of significant damage in the Buckeye area, including roofs partially torn off and a destroyed RV. No other specific details were received. No injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Wisconsin, August 7, 20222 deaths · 1 event
- Flash Flood in New Mexico, August 7, 20221 death · 1 injured · $20,000 · 1 event
- Heat in Oregon, August 7 to 8, 20221 death · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 7 to 8, 2022$1.0 million · 7 events
- Flash Flood and Damaging Winds in Colorado, August 7, 2022$280,000 · 61 kt wind · 3 events
- Flash Flooding and Flood in Georgia, August 7 to 10, 2022$100,000 · 65 kt wind · 21 events
- Flood and Damaging Winds in Massachusetts, August 7, 2022$108,000 · 60 kt wind · 18 events
- Wildfire in Texas, August 7 to 15, 2022$200,000 · 1 event
- Flash Flooding and Hail in Arizona, August 7, 2022$77,000 · 1.75 in hail · 6 events
- Flash Flooding and Dust Storm in Arizona, August 7 to 11, 2022$22,000 · 52 kt wind · 13 events
- Flash Flood and Damaging Winds in Alabama, August 7, 2022$23,000 · 52 kt wind · 10 events
- Damaging Winds in New Jersey, August 7, 2022$27,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052181, 1052182, 1052184, 1052255, 1058167, 1052256, 1052257, 1052258, 1052259.